Illinois, 2017

Strong Wind in Illinois, February 10, 2017

February 10, 2017 · NWS PAH · 11 events in 11 counties and zones

Locally strong southwest winds developed during the afternoon hours between high pressure on the Carolina coast and low pressure over the western high Plains. Winds gusted around 40 mph along and south of a line from Carbondale and Marion to Harrisburg.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Locally strong southwest winds developed during the afternoon hours between high pressure on the Carolina coast and low pressure over the western high Plains. Winds gusted around 40 mph along and south of a line from Carbondale and Marion to Harrisburg. Peak measured wind gusts included 40 mph at the airports near Carbondale and Harrisburg, and 41 mph at the Williamson County airport near Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 11:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 10, 11:20 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1120 AM CST Fri Feb 10 2017

.UPDATE...
Issued at 1116 AM CST Fri Feb 10 2017

Updated for 18Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 231 AM CST Fri Feb 10 2017

Breezy and warmer today as high pressure moves away and southerly
flow develops. Occasional high clouds. Moist advection h10-h8
tonight will result in low clouds spreading NE across the area.
After 06z, some lift in the saturated aforementioned layer may
result in very light rain or drizzle, mainly southern sections
including west KY. Will keep PoPs low chance for rain Saturday and
even Saturday night given marginal overall moisture. Surface low
will pass north of our area Saturday night, with a cold front
moving across our area early Sunday. Low chance PoPs for showers
in the morning, mainly dry Sunday afternoon, dry and colder Sunday
night. Good model agreement meant an overall blend was used for
the short term forecast. MOS was in line with the base model
output for temps.

.LONG TERM...(Monday through Thursday)
Issued at 231 AM CST Fri Feb 10 2017

Increasing confidence in the extended forecast.

Models have come into much better agreement with the forecast next
week. They agree on a surface high dominating the forecast
Monday...keeping the area dry. After that is when the models were in
disarray with the next system. Now however they are keeping the next
system originating out of northwest Mexico traveling along the gulf
states and TN. This would result in nothing more than maybe a
glancing blow of very light rain along the TN/KY and MO/AR borders.
This scenario has been in flux and could change but either way
rainfall would be light with little impact on the region. A moisture
starved weak cold front will pass through Tuesday which will bring
temperatures back to near normal after a much above normal warm
weekend.

&&

.AVIATION...
Issued at 1120 AM CST Fri Feb 10 2017

Gusty south/southwest winds today, 15-25 kts. Wind gusts should
die off this evening. VFR conditions through 00z with variable
higher clouds. MVFR cigs, currently in east TX, will spread NE
across much of the area later tonight. There could be some very
light rain or drizzle mainly across west KY after 06z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Feb 10, 2:54 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
254 AM CST Fri Feb 10 2017

KYZ008-009-011>013-016-017-021-022-MOZ100-107-108-111100-
Marshall-Calloway-Lyon-Trigg-Caldwell-Hopkins-Christian-
Muhlenberg-Todd-Wayne MO-Carter-Ripley-
254 AM CST Fri Feb 10 2017

This Hazardous Weather Outlook is for portions of western
Kentucky and southeast Missouri.

.DAY ONE...Today and Tonight

There will be an elevated fire danger this afternoon. Expect
gusty south to southwest winds 15 to 30 mph and low relative
humidity this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>007-010-014-015-
018>020-MOZ076-086-087-109>112-114-111100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Crittenden-Union KY-Webster-Henderson-Daviess-McLean-
Perry MO-Bollinger-Cape Girardeau-Butler-Stoddard-Scott-
Mississippi-New Madrid-
254 AM CST Fri Feb 10 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Gallatin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Saline forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Union forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
February 10, 2:00 PM CST to 5:00 PM CST
Where
Williamson forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679582, 679583, 679584, 679585, 679586, 679587, 679588, 679589, 679590, 679591, 679592.